Oklahoma, 2017

Flash Flood in Oklahoma, August 15, 2017

August 15, 2017 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed during the afternoon of the 15th across northeastern Oklahoma in advance of a cold front that moved into the region. Heavy rain occurred across portions of Tulsa County, resulting in localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon of the 15th across northeastern Oklahoma in advance of a cold front that moved into the region. Heavy rain occurred across portions of Tulsa County, resulting in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 2:10 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 2:10 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Tue Aug 15 2017

.DISCUSSION...
Messy forecast over the next few days, with multiple rounds of
showers and thunderstorms, including some continued heavy rain
potential, through at least the end of this week.

Immediate concern is the developing area of showers and
thunderstorms near the I-35 corridor across central and northern
Oklahoma. This convection should continue to increase as a mid
level wave moves to the northeast across northern Oklahoma and
into southern Kansas this evening. Instability is higher across
northeast Oklahoma than in areas near I-35, per current
mesoanalysis, which should lead to an increase in the intensity as
the showers/storms push eastward. At the very least, the stronger
storms should pose a locally heavy rain threat, with at least some
potential for hail and strong winds as well. Most the afternoon
and evening storms should be north of the Kansas and Missouri
borders by midnight.

There should be a lull in the shower and storm activity across
most of the forecast area through much of tomorrow morning, but
chances should increase once again during the afternoon and
definitely by evening as a stronger upper level disturbance and an
associated front approach the region. These storms may pose a
greater threat of severe weather, given the stronger wind fields,
in conjunction with high instability. The aforementioned front
will push through the forecast area Thursday, moving the
thunderstorm potential with it to the southeast.

Yet another disturbance will approach from the west late Thursday
night and into Friday, with an accordant increase in the
thunderstorm potential, generally from southwest to northeast.

Things may finally dry out somewhat during the weekend, with
thunderstorm potential likely limited to diurnal afternoon
development by early next week. Upper level high pressure will
build into the forecast area next week, which should bring a
return to more seasonal temperatures by Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   76  89  72  90 /  70  60  60  10
FSM   77  92  77  90 /  20  30  50  50
MLC   76  88  75  90 /  30  30  50  40
BVO   73  91  71  88 /  70  60  60  10
FYV   72  86  73  86 /  30  40  50  40
BYV   73  88  72  87 /  30  40  50  40
MKO   77  88  74  89 /  40  50  60  30
MIO   74  90  70  87 /  50  60  60  10
F10   76  88  73  89 /  50  50  60  20
HHW   76  91  76  91 /  10  20  40  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, Aug 15, 2:50 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
350 PM CDT Tue Aug 15 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
350 PM CDT Tue Aug 15 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing through Mid Evening.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Mainly Northeast and East Central Oklahoma.
	ONSET...Ongoing through Late Evening.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing through Early Evening.

DISCUSSION...
Showers and thunderstorms will move through portions of northeast
and east central Oklahoma late this afternoon and into the evening
hours. High instability across the area will allow for an elevated
severe storm potential, with large hail and damaging wind gusts
being the primary threats. Locally heavy rain could also lead to
some flash flooding potential, especially where heavy rain
persists. The severe storm and heavy rain potential should
diminish toward midnight, although a few thunderstorms may linger
into the early morning hours Wednesday.

Heat indices from 105 to 108, resulting from very high moisture
values, will persist through early evening across portions of east
central and southeast Oklahoma, as well as west central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential.
THURSDAY THROUGH MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A surface boundary in the area and several upper disturbances will
maintain thunderstorm chances in the Wednesday to Friday period.
The best chance of severe thunderstorms and locally heavy rain
will occur Wednesday, resulting from high instability and
strengthening wind fields. By the weekend, some upper level
ridging begins to take place, leading to decreasing thunderstorm
chances and a return to warmer and more humid conditions that
will likely continue into the next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 15, 2:44 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
344 PM CDT TUE AUG 15 2017

OKZ054-059-064-152115-
Osage OK-Pawnee OK-Creek OK-
344 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE...WESTERN CREEK AND
PAWNEE COUNTIES UNTIL 415 PM CDT...

At 343 PM CDT, strong thunderstorms were located along a line
extending from 10 miles west of Ralston to 6 miles west of Quay to
near Chandler. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bristow...                        Pawnee...
Hominy...                         Cleveland...
Mannford...                       Drumright...
Fairfax...                        Oilton...
Depew...                          Jennings...
Ralston...                        Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Shamrock...                       Maramec...
Skedee...                         Milfay...

This includes Interstate 44 between mile markers 178 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 9703 3655 9690 3658 9689 3660 9691
      3681 9642 3632 9630 3576 9639 3571 9662
      3616 9662 3616 9682 3624 9682 3625 9692
      3633 9693 3634 9703
TIME...MOT...LOC 2043Z 247DEG 25KT 3650 9692 3614 9682 3573 9689

69
Special weather statement, Aug 15, 4:47 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
547 PM CDT TUE AUG 15 2017

OKZ054-055-060-061-064-066-067-070-152345-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Washington OK-
Wagoner OK-Creek OK-
547 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROGERS...SOUTHEASTERN OSAGE...
EASTERN CREEK...SOUTHERN WASHINGTON...WAGONER...NORTHWESTERN
MUSKOGEE...NORTHERN OKMULGEE AND TULSA COUNTIES UNTIL 645 PM CDT...

At 547 PM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Vera to 4 miles northwest of
Verdigris to 5 miles south of Bixby. Movement was east at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Bristow...                        Owasso...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Coweta...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Haskell...
Chelsea...                        Inola...
Kiefer...                         Beggs...

This includes Interstate 44 between mile markers 193 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 9543 3568 9548 3570 9646 3627 9615
      3658 9616 3659 9543
TIME...MOT...LOC 2247Z 267DEG 24KT 3649 9587 3628 9574 3586 9590

69

The radar

The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tulsa

When
August 15, 5:08 PM CST to 9:08 PM CST
Where
Tulsa County, 0.76 mi N of Lake Station to 0.81 mi NE of Lake Station
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.131, -96.080

Portions of W 21st Street S were flooded between Chandler Park and the Arkansas River bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718573.